Kanakanak Hospital pharmacy puts patients in "immediate jeopardy," survey finds

Oct 29, 2018

The Centers for Medicare and Medicaid Services conducted a survey in September. It found that the Kanakanak Hosptial pharmacy's practices put patients at risk of adverse health effects and death.
 

Credit Isabelle Ross/KDLG

The Kanakanak Hospital pharmacy in Dillingham puts patients in “immediate jeopardy," according to a survey the Centers for Medicare & Medicaid Services conducted in September. During the three-day survey, CMS said it observed practices that placed patients at risk of adverse effects and death from medication errors.

The survey describes issues including missing labels, unsystematic labeling of medication and incompetence among the staff.

The specific instances of errors included in the report were numerous and, in some cases, grievous.

In July and August, 45 medication errors were reported to the administration and were not investigated.

According to the report, a patient went into anaphylactic shock due to a medication that was filled incorrectly. A nurse told the survey team that medication had several times been pulled from the automated dispensing system under a fictitious name. In another instance, the pharmacy gave a patient morphine at a dosage five times greater than the doctor prescribed.
 

The survey states that multiple staff expressed concern of retaliation for reporting concerns to the hospital administration.

Four unnamed physicians at the hospital told CMS that they had on multiple occasions expressed concern to hospital administration that pharmacists lacked experience and that medication errors were on the rise.

In a press release Friday, Bristol Bay Area Health Corporation said that it is addressing these issues by training new staff and updating processes and procedures.

The Curyung Tribal Council said after receiving the survey that it is circulating the survey to other interested Bristol Bay area tribes, the Indian Health Service and CMS.

 

Contact the author at 907-842-5281.

Editor's note: This article has been updated to reflect that the medication that caused a patient to go into anaphylactic shock was filled incorrectly, not "misprescribed."